Virginia, 2022Hail and Damaging Winds in Virginia, July 6, 2022
July 6, 2022 · NWS LWX · 7 events in 3 counties and zones
An isolated but intense thunderstorm resulted in widespread wind damage in and near the City of Staunton during the afternoon hours. Later that evening, a brief supercell produced localized wind damage in Prince William County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.3 million
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated but intense thunderstorm resulted in widespread wind damage in and near the City of Staunton during the afternoon hours. Later that evening, a brief supercell produced localized wind damage in Prince William County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 6, 2:22 PM EST, 27 minutes earlier.
Area forecast discussion, Jul 6, 2:22 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
322 PM EDT Wed Jul 6 2022
.SYNOPSIS...
A cold front will meander over the Mid-Atlantic for the rest of the
week before a second stronger cold front chases it away Saturday.
High pressure will likely return Sunday into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
The surface based cold front will continue to move south into
the region. Satellite imagery shows a deck of broken mid-level
clouds across the region with more breaks in sun to the far
southwest from Highland County towards Charlottesville. Upstream
of this area, showers and thunderstorms continue to rapidly
develop across West Virginia with a storm motion into our
southwest counties. With profiles continuing to moisten,
additional showers and thunderstorms are expected to develop
across this area and become concentrated and perhaps train
through the evening. Therefore, have expanded the flood watch
for the potential for flash flooding across this area. For the
rest of the FA, as daytime heating is maximized and another
shortwave progresses through amidst the northwest flow this
afternoon, convection will increase in coverage.
Uncertainty arises headed into this evening with regard to
shower and thunderstorm coverage. With the surface boundary
sagging south across the FA, guidance signals at enhanced
convergence along the boundary somewhere in the vicinity of the
Mason-Dixon line towards central Virginia. PWs will approach or
exceed 2" with easterly flow developing along the low levels of
the atmosphere. Storm motions are rather slow and progged to
parallel the frontal boundary. This could result in an enhanced
training component until the cold pool becomes dominant. An
additional component is the upper-level jet moving through with
the right entrance region passing through leading to increased
diffluence aloft. Timing for this is shortly after sunset. Given
the overall setup, the flood watch for the potential for flash
flooding has been expanded into parts of the eastern panhandle
of West Virginia, central and northeast MD, and much of the
Baltimore/Washington Metro areas. This area has the best overlap
with lowered FFG to warrant a Flood Watch for the potential for
flash flooding where the best low FFG/high QPF signals overlap.
FFG is notably higher south of I-66 in Virginia. Will continue
to monitor latest mesoscale trends through this evening, but the
hydro threat likely persists through much of the overnight
given efficient warm rain processes and low-topped convection is
able to sustain itself.
Given the CAPE/modest shear space present, any storms that do form
may have a conditional severe risk (mainly wind, but some hail or a
brief spin up can't be ruled out, though low-level shear is notably
less today than yesterday).
Temperatures remain near seasonal levels through tonight with
lows in the 70s outside the higher terrain.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The aforementioned frontal boundary will continue moving
southward on Thursday. The front will start to weaken, with the
moisture remaining in place even behind the front, though
columns are slightly drier than Wednesday. Overall flow remains
weak, though the potential for an isolated severe storm is
certainly possible Thursday into Friday. Attention will be
focused upstream to the northwest for any MCS development that
could track into the local region given sustainable instability.
The other concern is flooding due to repeated rounds of showers
and thunderstorms through the end of the weak. Individual model
guidance continues to differ significantly, though the overall
signal for periods of potentially heavy rain certainly exist.
Will continue to monitor.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Unsettled conditions continue into Saturday for at least the
southern half of the area as the shortwave continues to push the
front southward. This will bring a few showers and storms to areas
south of I-66 during the afternoon hours.
High pressure then sets up over the northeast on Saturday night into
Sunday. This will bring an onshore flow into the region with below
normal temperatures and slight chances for a few showers and some
drizzle, along with abundant clouds, especially south of the
(-66 corridor again.
High pressure pushes offshore into Monday and 500mb heights begin to
rise as a brief upper ridge builds overhead leading to quiet
weather. High temperatures remain below seasonal averages.
The next cold front will push through towards the middle of the
week, perhaps on Tuesday, bringing the next chance for unsettled
weather. That pattern looks to continue for several days
thereafter.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Persistent light NW flow is expected through this evening,
becoming light and variable tonight as a front sags southward.
Additional restrictions are likely (1) in shower and
thunderstorm activity (mainly later this afternoon through this
evening, though can't be ruled out a few hours on either side),
and (2) lower CIGs/patchy fog overnight into the morning hours.
Similar conditions are expected Thursday into Friday, with a
relatively higher chance of restrictions Thursday night.
Sub-VFR conditions possible at times on Saturday, particularly at
CHO where a front will lead to increased chances for showers and
storms during the afternoon hours.
Residual cloudiness may continue into Sunday as well, mainly at CHO,
as an onshore flow sets up into the region.
Dry conditions return by Sunday night into Monday.
&&
.MARINE...
Generally light W/NW flow is expected through the evening,
becoming variable tonight and somewhat erratic through the end
of the week as a front lingers overhead. Gusty winds, frequent
light, heavy rain and perhaps a waterspout are possible with and
thunderstorms - the likelihood of which will linger much of the
rest of the week.
A few thunderstorms may be possible across the lower portions of the
Potomac River and Chesapeake Bay on Saturday afternoon as a cold
front lingers nearby. Cannot completely rule out the possibility of
an SMW being issued.
Aside from that, high pressure builds in behind the showers and
storms Saturday night. SCA's may be needed for the open waters for
the later part of the weekend, but otherwise fairly calm conditions
for the long term period for the waters.e waters.
&&
.HYDROLOGY...
A cold front will sag slowly southward into the Mid-Atlantic
through tonight. Aloft, a strong and somewhat drawn out
shortwave will move along the front in W/NW flow. Although the
exact placement of the front and heaviest rainfall is still
somewhat uncertain, some enhanced convergence along with PWs
rising above 2" should overlap areas with lower FFG resulting
in a risk for flash flooding. Additionally, storm motions may be
slowed some due to weakening low-level flow, and may train
roughly parallel to the surface front.
The most likely time period for flash flooding is this evening
into the overnight, but thunderstorms producing heavy rain
will develop through the remainder of the afternoon as heating
commences, and could linger well into the night given forcing
from a passing upper jet streak.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch through late tonight for DCZ001.
MD...Flood Watch through late tonight for MDZ003>006-008-011-013-
014-503>508.
VA...Flood Watch through late tonight for VAZ052>054-505-506.
WV...Flood Watch through late tonight for WVZ051>053.
MARINE...Flood Watch through late tonight for ANZ535.
&&
SYNOPSIS...DHOF
NEAR TERM...CPB
SHORT TERM...CPB
LONG TERM...CJL
AVIATION...DHOF/CPB/CJL
MARINE...DHOF/CPB/CJL
HYDROLOGY...LWXHazardous weather outlook, Jul 6, 11:13 AM EST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1213 PM EDT Wed Jul 6 2022
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-071615-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1213 PM EDT Wed Jul 6 2022
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Flood Watch for potential flash flooding is in effect for much
of the DC and Baltimore metro areas into northeast Maryland
beginning this afternoon. Isolated instances of damaging winds are
possible, as well.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered to numerous showers and thunderstorms are possible at
times Thursday through Friday. A few of these storms may produce
isolated instances of flooding or damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed at times through Friday.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-071615-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1213 PM EDT Wed Jul 6 2022
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Flood Watch for potential flash flooding is in effect for much
of the DC and Baltimore metro areas into the eastern panhandle of
West Virginia and central Maryland beginning this afternoon.
Isolated instances of damaging winds are possible, as well.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered to numerous showers and thunderstorms are possible at
times Thursday through Friday. A few of these storms may produce
isolated instances of flooding or damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed at times through Friday.
MDZ001-501-502-VAZ503-504-WVZ501>506-071615-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1213 PM EDT Wed Jul 6 2022
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
Scattered to numerous showers and thunderstorms may result in
isolated instances of wind damage or flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Scattered to numerous showers and thunderstorms are possible at
times Thursday through Friday. A few of these storms may produce
isolated instances of flooding or damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed at times through Friday.
Thunderstorm Wind, Augusta
- When
- July 6, 2:49 PM EST to 2:51 PM EST
- Where
- Augusta County, 0.73 mi WSW of Churchville to 1.37 mi SE of Churchville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 38.226, -79.162
Wind damage was reported around Churchville. Siding was torn off the side of a home. A tree blew down onto a car on US-250 Churchville Avenue near the intersection with Eastwood Drive.
Thunderstorm Wind, Staunton (C)
- When
- July 6, 3:00 PM EST to 3:05 PM EST
- Where
- Staunton (C) County, 0.74 mi NE of Staunton
- Measured
- 85 kt (98 mph) estimated gust
- Property damage
- $1.2 million
- Reported by
- Broadcast Media
- Coordinates
- 38.159, -79.062
Hundreds of trees blew down around the City of Staunton. Although most of the damage was consistent with wind gusts of 60 to 80 mph, there was one spot in the unit block of Morris Mill Road that had significantly more severe damage. In this area, a few hundred yard swath of trees snapped; most were healthy pine trees, and virtually every tree was snapped in half, all laying in the same direction. Elsewhere, a tree blew down onto a car on Devon Road; multiple trees and power lines blew down on Aiken Street; a large tree limb punctured the roof of a home on Garland Drive; several large trees blew down on Selma Boulevard, including a few into a house; several large pine trees snapped on Stonewall Circle and Knollwood Drive; trees blew down on Blair Street; numerous trees blew down on Poplar Street and North Drive. Some buildings suffered minor roof and siding damage around the city, as well.
Hail, Staunton (C)
- When
- July 6, 3:05 PM EST
- Where
- Staunton (C) County, 0.74 mi NE of Staunton
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.159, -79.062
Quarter size hail was reported in the City of Staunton.
Thunderstorm Wind, Augusta
- When
- July 6, 3:10 PM EST
- Where
- Augusta County, 1.32 mi NNE of Jolivue
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Broadcast Media
- Coordinates
- 38.118, -79.071
Several trees blew down in the 100 block of First Street.
Thunderstorm Wind, Augusta
- When
- July 6, 3:27 PM EST
- Where
- Augusta County, 0.11 mi ESE of Fishersville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 38.100, -78.968
Several trees blew down around Fishersville in east-central Augusta County.
Thunderstorm Wind, Augusta
- When
- July 6, 3:30 PM EST
- Where
- Augusta County, 0.8 mi NE of Lyndhurst
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 38.039, -78.942
Tree damage was reported near Lyndhurst southwest of the City of Waynesboro, including a tree that blew down on VA-664 Lyndhurst Road.
Thunderstorm Wind, Prince William
- When
- July 6, 11:35 PM EST to 11:40 PM EST
- Where
- Prince William County, 1.5 mi WSW of Hoadly
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 38.672, -77.396
About a dozen trees and large tree limbs blew down onto wires taking down a few poles near the intersection of VA-642 Hoadley Road and Purcell Road. A few other trees blew down in neighborhoods nearby.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 6 to 7, 20224 deaths · 3 events
- Tornadoes and Damaging Winds in Ohio, July 6, 20221 death · 2 injured · $3.7 million · EF2 · 24 events
- Excessive Heat and Heat in Texas, July 6 to 31, 202234 injured · 100 events
- Excessive Heat in Oklahoma, July 6 to 8, 202219 injured · 23 events
- Damaging Winds in North Carolina, July 6, 2022$1.0 million · 50 kt wind · 33 events
- Damaging Winds in Kentucky, July 6, 2022$58,000 · 50 kt wind · 23 events
- Damaging Winds in Virginia, July 6, 2022$60,000 · 60 kt wind · 21 events
- Damaging Winds in Virginia, July 6, 2022$40,000 · 50 kt wind · 22 events
- Hail and Damaging Winds in North Carolina, July 6, 2022$60,000 · 1.75 in hail · 12 events
- Flash Flood and Damaging Winds in Kentucky, July 6 to 8, 2022$3,000 · 60 kt wind · 43 events
- Tornadoes and Hail in Colorado, July 6 to 7, 2022EF1 · 15 events
- Hail and Damaging Winds in Kansas, July 6 to 7, 2022$30,000 · 2.5 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034837, 1034838, 1034839, 1034840, 1034841, 1034842, 1034843.